Colorado, 2006

Hail and Damaging Wind in Colorado, September 1, 2006

September 1, 2006 · NWS PUB · 5 events in 1 county or zone

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 1, 1:07 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 1, 1:07 PM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
207 PM MDT FRI SEP 1 2006

.SHORT TERM...
(TONIGHT AND TOMORROW)

...SVR STORMS POSSIBLE THIS AFTERNOON...THEN LOTS OF LOW CLOUDS AND
   COOL WX TOMORROW...

CURRENTLY...FRONT EXTENDING E-W ACROSS NE CO. WAT VAP SHOWS
IMPRESSIVE SHORTWAVE OVER C WY MOVING E-SE. OVER THE CWFA...TSRA
INCREASING OVER HIER TRRN WHILE OVER THE PLAINS CLOUDS CONTINUE TO
DECREASE. DWPTS HOLDING INTO THE 50S ALL AREAS WITH L50S ALONG
I-25 CORRIDOR AND UPPER 50S FARTHER EAST.

REST OF THIS AFTERNOON...THUNDERSTORMS WILL CONTINUE TO INCREASE
FA-WIDE. STORMS SHOULD ERUPT ALONG FRONT AS IT MOVES SOUTH. SPC
JUST ISSUED AT SWOMCD FOR THE FA AND EXPECT A WATCH SOON. GIVEN
INSOLATION AND SHEAR...SHOULD SEE SOME ROTATING STORMS WHICH
SHOULD EVOLVE INTO AN MCS STRUCTURE WITH TIME. MOST OF THE STORMS
FOR THE REST OF TODAY WILL BE N OF HIGHWAY 50 AND IN MTS.

THIS EVENING...FRONT WILL BLAST THROUGH AS SVR CONVECTION DROPS SE
ACROSS E PLAINS. LOCALLY HEAVY RAIN WILL OCCUR WITH THE STORMS. OVER
THE INTERIOR MTS...JUST ISOLD TSRA THIS EVENING

LATER THIS EVENING...WITH MUCH COOLER WEA MOVING IN ACROSS THE
LOWER 1/3RD OF ATMOS...EXPECT SOLID OVC WITH LOW CIGS ACROSS E
PLAINS AND ADJ MTS BELOW 10 KFT. ISOLD SHRA AND FOG WILL BECOME A
PROBLEM LATER THIS EVENING. OVER THE INTERIOR MTNS...SKIES
BECOMING MOSTLY CLEAR...HOWEVER...ARK RVR VALLEY UP TO BUENA VISTA
MAY SEE LOW CLOUDS AND FOG.

TOMORROW....AREAS BELOW 8500 FEET (NOT INCLUDING THE SAN LUIS
VALLEY) WILL BE SOCKED IN ALL DAY AND IT WILL BE COOL WITH HIGHS IN
THE 60S AND 70S. AREAS ABOVE 8500 FEET AND THE SLV SHOULD BE QUITE
NICE. ONLY PRECIP TOMORROW SHOULD BE HIER ELEVATIONS OF S SANGRES
AND THE SW MTS.

.AVIATION...COS AND PUB WILL BE AFFECTED WITH THIS COLD FRONT AND
COOL AIR MASS. STORMS WILL BE IN THE AREA AFTER 22Z AND LAST THROUGH
ABOUT 03 UTC. FRONT SHOULD CROSS THE REGION IN THE 23Z TO 01Z TIME
FRAME. THEN LOW CLOUDS AND FOG WILL CAUSE IFR TO VIFR CONDITIONS BY
LATER THIS EVENING AND ESPECIALLY TOMORROW MORNING. THE LOW CIGS MAY
LAST ALL DAY ACROSS COS AND PUB.

ALS SHOULD BE VFR THROUGH THE PERIOD./HODANISH

.LONG TERM...
(SATURDAY NIGHT THROUGH FRIDAY)

MODELS CONTINUE TO SHOW CUTOFF LOW OVER THE NORTHERN PLAINS WITH
SLIGHT DIFFERENCES IN STRENGTH AND POSITIONING OVER SOUTH DAKOTA
INITIALLY. TWO DIFFERENCE SOLUTIONS OFFERED BY NAM/WRF AND GFS
THROUGH THE SUNDAY AND MONDAY TIME FRAME. NAM/WRF SHOWS A
SOUTHEASTWARD MOVEMENT OF THE CUTOFF INTO NEBRASKA...WHILE GFS
DEPICTS THE SYSTEM INTO IOWA. THIS WOULD MAKE A MODERATE DIFFERENCE IN
THE STRENGTH OF OUR UPPER FLOW...ALTHOUGH NOT TOO MUCH MOISTURE
SHOWN IN OUR PLAINS FROM EITHER SOLUTION.

THE INHERITED FORECAST WAS IN FAIRLY GOOD SHAPE SO ONLY MADE MINOR
TWEAKS TO TEMPERATURES AND MOISTURE. ISOLATED DIURNAL POPS SEEM
REASONABLE SUNDAY...MONDAY...TUESDAY...AND WEDNESDAY WITH LIGHT TO
MODERATE NORTHWEST FLOW REGIME ALOFT. DEEP MOISTURE IS PUSHED TO
OUR SOUTH THROUGH THE TIME FRAME.

GFS DEVELOPS A WEAK CYCLONIC FLOW WITH ATTENDANT MOISTURE
WEDNESDAY NIGHT THROUGH THURSDAY...SO KEPT THE GOING
FORECAST...WHICH HAD SOME OVERNIGHT ISOLATED POPS.

WITH THE PASSING OF THIS FORECASTED TROUGH BY GFS THURSDAY
NIGHT...WENT BACK TO THE DIURNAL ISOLATED POP SCENARIO FRIDAY
AFTERNOON...AS DEEP MOISTURE REMAINS SOUTH OF THE CWFA. -TLM-

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

34/13
Hazardous weather outlook, Sep 1, 5:48 AM MST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
648 AM MDT FRI SEP 1 2006

COZ058>089-093>099-021300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
648 AM MDT FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ONE OR TWO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY THIS EVENING OVER THE SOUTHEASTERN PLAINS. HAIL MAY REACH 1
INCH IN DIAMETER AND WIND GUSTS MAY EXCEED 70 MPH. THE GREATEST
CHANCES FOR SEVERE WEATHER CAN BE EXPECTED FROM KIOWA
COUNTY...SOUTHWARD INTO BACA COUNTY.

A STRONG COLD FRONT WILL MOVE SOUTHWARD ACROSS THE PLAINS OF
COLORADO THIS AFTERNOON...INTO THE EARLY EVENING.  THE LOWER LEVELS
OF THE ATMOSPHERE AHEAD OF THE FRONT WILL BE MOIST...AND THE
VERTICAL WIND SHEAR WILL BE STRONG ENOUGH TO SUPPORT STRONG
THUNDERSTORMS.  IF SUFFICIENT HEATING OCCURS DURING THE DAY...THEN
THUNDERSTORMS WHICH DEVELOP ALONG OR AHEAD OF THE COLD FRONT WILL
HAVE THE POTENTIAL TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH DAY OVER PORTIONS OF
SOUTHEAST AND SOUTH CENTRAL COLORADO. THE MAIN THREATS WILL BE
CLOUD TO GROUND LIGHTNING AND WIND GUSTS AROUND 40 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE LATER THIS AFTERNOON AND EVENING OVER THE SOUTHEAST PLAINS.

The radar

The Denver radar (KFTG), 83 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, El Paso

When
September 1, 2:23 PM MST to 2:28 PM MST
Where
El Paso County, Monument
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.083, -104.883

Thunderstorm Wind, El Paso

When
September 1, 2:30 PM MST to 2:32 PM MST
Where
El Paso County, 6 mi W of Peyton
Measured
70 kt (81 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.033, -104.600

Approximately 20 trees were blown down by a microburst. The trees were in a line about 1 1/2 miles long.

Hail, El Paso

When
September 1, 2:35 PM MST to 2:38 PM MST
Where
El Paso County, Peyton
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.033, -104.483

Hail, El Paso

When
September 1, 2:52 PM MST to 2:57 PM MST
Where
El Paso County, 2 mi SW of Calhan
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.017, -104.333

Hail, El Paso

When
September 1, 3:12 PM MST to 3:27 PM MST
Where
El Paso County, Ellicott
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -104.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531741, 5531745, 5531742, 5531743, 5531744.